LouAnnB

Q:

Why does my sugar go from 111 before breakfast to 200 after? I have type one diabetes and I'm on a pump. After breakfast my blood sugar always goes high. I eat only 4g of carbs every morning. I put Stevia in my coffee with 2 tablespoons of half and half.

Patty Bonsignore

A:

Caffeine can sometimes cause blood glucose levels to go up, even if you are not eating. We don’t completely understand this phenomenon, but we think it might be related to how caffeine affects catecholamines in the body. When you are on a pump it is complicated, because a number of other things could be causing the higher blood glucose levels as well, such as a basal rate that is too low, dawn phenomenon, lows overnight, etc. Believe it or not, we sometimes have patients take a small amount of insulin to cover their coffee in the morning. Talk to your endocrinologist or diabetes educator to see if this is what they would recommend for you. Taking detailed food and blood glucose logs to your diabetes team for review will help to identify and solve this particular issue more easily.

1 reply

John
John 2012-07-24 11:08:44 -0500 Report

I get a similar rise, and it may be the caffeine. It may also be something else.

The first variable I ruled out was my basal insulin. Our basals have one objective: keep our BGs flat when we don't consume food in normal condition — don't exercise and aren't under stress. Seek our professional help in setting your rates; though many of us do it on our own.

Once basals are set, you can then attack your boluses. When we consume food, our bodies release glucagon. The longer we wait to eat, the more we will release. We have a build up at dawn, and when we eat [or drink?] it gets released and *wham* we get a spike. When I skip breakfast, my noon bolus often gets doubled. Glucagon is not something we can measure, so there's lots of guessing.

I do not know if it's glucagon or caffeine, but it's something I can test. I don't really need to though. The bottom line is if it happens all the time, you need to dose it.